Opioids: Allergy vs Pseudoallergy
When caring for patients, it’s common to hear a patient say they can’t take a certain medication because they are “allergic.” However, when dealing with opioids, it’s especially important to differentiate between a “true allergy” and a “pseudoallergy” to ensure the patient receives the best match for their pain needs.
Despite the frequency of adverse reactions to drugs, true allergic reactions are fairly uncommon. A pseudoallergy is similar to true allergies – except that a pseudoallergy is produced by the direct release of mediators from cells such as mast cells and basophils. Patients will say they have an allergy when it is an adverse side effect. If a patient is considered to have a true allergy to an opioid, it can become more challenging to treat pain as the pain is not always controlled with non-opioid alternatives.
Allergy vs. Pseudoallergy Symptoms
Although all opioids can cause allergic reactions, morphine, codeine, and meperidine cause most allergic-type reactions. Some of the symptoms resemble those of a true allergy, but they are caused by the release of histamine from mast cells. This is considered a pharmacological effect. Symptoms of a pseudoallergy can include flushing, itching, sneezing, hives, sweating, exacerbation of asthma, and low blood pressure. Their occurrence depends on the concentration of opioids in the mast cells. Although symptoms of a true allergy to opioids are rare, they include hives, maculopapular rash, erythema multiforme, pustular rash, severe hypotension, bronchospasm, and angioedema.
Diagnosis of an Opioid Allergy
It is important to know the difference between non-allergic and allergic patients. If the nature and cause of the reaction are unclear, you should not withhold medication from the patient. If the reaction is found to be opioid-related, the patient's medical history can be used to choose a safer alternative. For example, if the patient was able to tolerate any other opioid, it may give an idea as to an alternative opioid. Other helpful points may be the symptoms, food, and other medications that the patient has taken before the reaction.
How to Manage Adverse Effects vs. Allergies
It is equally important to educate patients about the possible side effects of opioids as well as monitoring for adverse side effects regularly. This requires some forethought in the palliative/hospice care setting as many of these patients do not receive regular consultations with their pharmacist. Some of the most common side effects of opioids are constipation, dry mouth, nausea, vomiting, and mental confusion. It is reported that approximately 30% to 60% of patients receiving opioid therapy will develop nausea and/or vomiting at the beginning of therapy, but it usually resolves in 5 to 10 days. This is considered an adverse effect, not an allergy, and it can be managed.
Choosing an Analgesic
In patients with a history of allergic-type opioid reactions such as flushing, itching, sweating, hives, and/or mild hypotension, the opioid dose can be reduced and an antihistamine, such as cetirizine or diphenhydramine, given simultaneously. This can help alleviate the uncomfortable nature of these types of reactions. Many times, a substitute for an opioid is unnecessary because the patient has experienced a transient side effect rather than an allergic reaction.
It is important to document all side effects and reactions to help guide treatment if an alternative opioid is needed in the future.
Crossroads Hospice & Palliative Care provides care and support to patients with serious and terminal illness. To learn more, please call 1-888-564-3405.
Chief Corporate Pharmacist
Crossroads Hospice & Palliative Care
- US Pharm. 2006;7:HS-5-HS-9
- Br J Clin Pharmacol. 2011 May; 71(5): 637–638.
If you found this information helpful, please share it with your network and community.
Copyright © 2022 Crossroads Hospice. All rights reserved.